[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.74.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 12, 1955

LATE SYSTEMIC COMPLICATIONS OF HYDRALAZINE (APRESOLINE) THERAPY

Author Affiliations

Durham, N. C.

From the Department of Medicine, Duke University School of Medicine, and the Cardiovascular Service, Duke Hospital.

JAMA. 1955;157(11):894-899. doi:10.1001/jama.1955.02950280018006
Abstract

During the administration of hydralazine (Apresoline) for the treatment of hypertension, a significant number of interesting and important but poorly understood reactions to the drug have been described. These reactions include significant fever occurring one to three weeks after the onset of therapy,1 pancytopenia,2 acute psychoses,3 gastrointestinal bleeding,4 and a collagenlike illness.5 In its milder form, the collagen-like illness resembles acute rheumatoid arthritis and subsides promptly in most instances when the drug is withdrawn. In severer form, the occurrence of fever, arthralgia, pleurisy, pericarditis, and L. E. cells suggests an illness that closely simulates acute systemic lupus erythematosus. The purpose of this paper concerns the report of seven patients with hypertensive vascular disease in whom this collagen-like illness developed while they were receiving hydralazine. Until the genesis of this syndrome becomes more clearly understood, the term "hydralazine reaction" will be used in preference to the

First Page Preview View Large
First page PDF preview
First page PDF preview
×